Health officials in the U.K. are dealing with a recall on more than 160,000 vials of a flu vaccine just as the season in which they’re most likely to be dispensed hits.
According to a report from The Telegraph (U.K.), pharmaceutical company Novartis has issued a recall on 160,000 vials of its influenza vaccine, Agrippal. The recall is being deemed a precautionary measure and officials in the U.K. do not believe the affected vials pose a risk to public health. The recall was ordered after particles were seen floating in some of the vials of Agrippal. Only some vials of the vaccine were affected by the recall and there still are some Agrippal vaccines still available that haven’t been included in the Novartis action.
The recall is not expected to cause a shortage of the flu vaccine. Officials with the U.K.’s Medicines and Healthcare products Regulatory Agency (MHRA) said there are myriad other forms of the flu vaccine currently available. Every year, the agency oversees the dispersal of more than 18 million flu vaccines in the U.K.
Despite the calming news that health officials do not believe the affected flu vaccine will cause any public health concerns, recipients of these vaccines should be wary of any possible signs of complications. The particles contaminating the vaccine have not been identified or was at least not disclosed by the news source. Still, particles in an injectable drug could cause some serious health concerns if they’re injected into the patient. Particulate matter in other injectable drugs has been known to cause internal injuries and blockages of blood vessels where the drug was delivered.
In the U.S., thousands of people are currently wondering if an injectable drug they received has resulted in a life-threatening fungal meningitis infection.
Though that does not seem to be an issue with the recalled Novartis vaccines, every year in the last decade since flu vaccines were heavily marketed to the public, one or more makers of flu vaccines have taken actions similar to Novartis, recalling all or some vials of the potentially-hazardous drug. In some instances, the problems are the same: small particles infiltrating a vial. Others have been recalled when it was realized the vaccines were not properly mixed and were either too strong or not strong enough to deliver a proper dose of the drug.
The MHRA said it was not aware of any problems caused by the contaminated Novartis Agrippal vaccines but that it was on alert for any signs of complications among recipients of the affected vaccines.